Alert archive / Colorado / Red Flag Warnings in 2016
Red Flag Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jul 12, 2016, 3:43 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jul 12, 2016, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2016, 3:43 AM MDT (09:43 UTC)
- In effect from
- Jul 12, 2016, 10:00 AM MDT
- Expired
- Jul 12, 2016, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3997 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS85 KBOU 120943 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 343 AM MDT TUE JUL 12 2016 ...RED FLAG WARNING IN EFFECT DUE TO GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR THE NORTH CENTRAL COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND COUNTIES TODAY... .WESTERLY FLOW ALOFT WILL AGAIN BRING GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES TO NORTH CENTRAL COLORADO TODAY. WINDS WILL BE SLIGHTLY WEAKER TODAY WITH WIND GUSTS OF 25 TO 35 MPH. THIS COMBINED WITH RELATIVE HUMIDITIES IN THE TEENS WILL RESULT IN RED FLAG CONDITIONS. COZ211-213-217-122200- /O.NEW.KBOU.FW.W.0015.160712T1600Z-160713T0200Z/ JACKSON COUNTY BELOW 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- 343 AM MDT TUE JUL 12 2016 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTH CENTRAL COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND COUNTIES... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 211...213 AND 217. * TIMING...LATE THIS MORNING THROUGH EARLY EVENING * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...10 TO 17 PERCENT. * IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD RAPIDLY. ANY OUTDOOR BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
048 WWUS85 KBOU 122212 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 412 PM MDT TUE JUL 12 2016 ...RED FLAG WARNING REMAINS IN EFFECT FOR THE NORTH CENTRAL COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND COUNTIES TODAY... ...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR THE HIGH MOUNTAIN PARKS OF NORTH CENTRAL COLORADO AND FOR THE NORTHERN FRONT RANGE FOOTHILLS... .WESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE THROUGH TONIGHT AND WEDNESDAY. GUSTY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL CONTINUE EARLY THIS EVENING...CAUSING FIRE DANGER TO BE ELEVATED THROUGH THE EVENING. DANGEROUS FIRE BEHAVIOR WILL BE POSSIBLE. AS TEMPERATURES COOL OFF THIS EVENING THE RELATIVE HUMIDITY WILL RECOVER AND FIRE DANGER WILL DIMINISH. SIMILAR WEATHER CONDITIONS ARE EXPECTED WEDNESDAY WITH MORE GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN THE COLORADO HIGH COUNTRY. FIRE DANGER LEVELS WILL CLIMB AGAIN THROUGH THE DAY...AND DANGEROUS TO EXTREME FIRE BEHAVIOR WILL BE POSSIBLE. COZ211-213-217-130615- /O.NEW.KBOU.FW.A.0006.160713T1600Z-160714T0200Z/ /O.CON.KBOU.FW.W.0015.000000T0000Z-160713T0200Z/ JACKSON COUNTY BELOW 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- 412 PM MDT TUE JUL 12 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTH CENTRAL COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND COUNTIES... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FIRE WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 211...213 AND 217. * TIMING...THROUGH EARLY THIS EVENING AND AGAIN WEDNESDAY. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH EARLY THIS EVENING AND AGAIN WEDNESDAY AFTERNOON. * RELATIVE HUMIDITY...6 TO 12 PERCENT THIS EVENING AND AGAIN WEDNESDAY AFTERNOON. * IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ COZ214-215-130615- /O.NEW.KBOU.FW.A.0006.160713T1600Z-160714T0200Z/ CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- 412 PM MDT TUE JUL 12 2016 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK AND THE NORTHERN FRONT RANGE FOOTHILLS... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FIRE WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 214 AND 215. * TIMING...WEDNESDAY FROM 10 AM THROUGH 8 PM. * WINDS...WEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...8 TO 14 PERCENT. * IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:58 AM MDT, 45 minutes earlier.
Area forecast discussion, Jul 12, 2:58 AM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 258 AM MDT TUE JUL 12 2016 .SHORT TERM...(Today and tonight) Issued at 258 AM MDT Tue Jul 12 2016 Westerly flow aloft will persist over Colorado today. This will continue to bring dry conditions and gusty west winds to the higher terrain. The fire danger will remain elevated over north central Colorado and will issue a Red Flag Warning for gusty west winds and low relative humidities. Airmass will warm a little today with highs reaching the upper 80s to lower 90s across northeast Colorado. Over the eastern plains, CAPE will reach up 500 J/kg with precipitable water values around three-quarters of an inch. Nothing impressive, but like yesterday could see a storm or two approach severe threshold with one inch hail. Will add low pops to the forecast for the eastern plains, mainly during the evening hours. .LONG TERM...(Wednesday through Monday) Issued at 258 AM MDT Tue Jul 12 2016 Conditions will continue to be dry and warm on Wednesday with upper level zonal flow dominating. A lee side trough will set-up helping to produce some downsloping during the day. Highs on Wednesday will be in the mid 90s on the plains. By Wednesday evening the first of a couple shortwaves embedded in the upper level flow will move over the region. A surface cold front early Thursday will enter the NE plains. This will cool temps back into the 80s and increase moisture over the region. Higher precipitable water values will be over the eastern plains by Thursday afternoon and evening therefore the best CAPE will be out east. Shear values are in the 40s so enough to keep some cells going to produce brief heavy rain with PW values around 0.8, hail and gusty winds up to 40 mph will also be possible with the stronger storms. Closer to the foothills conditions will be more stable with wind being the main threat as upper air soundings are almost dry adiabatic to 500mb. For Friday another shortwave will move into the region bringing additional moisture and will help to keep temperatures in the mid 80s. Soundings show the potential for storms to form once again on the plains but it may be a later show in order to destabilize the mid layer. For the weekend the upper level ridge starts to rebuild over the desert southwest increasing temperatures back into the mid 90s. the GFS and EC diverge here with the EC bringing increasing gulf moisture into the state vs the GFS which extends the ridge further west cutting off the flow of moisture. Will keep a slight chance of storms for both days...mainly on the plains and wait to see how the models resolve the high placement. For the start of next week the upper ridge moves north and elongating further west bringing warmer SW flow. This will help to increase temperatures into the mid to upper 90s with continued diurnal storms. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 258 AM MDT Tue Jul 12 2016 Mostly clear skies will prevail through tonight. Isolated thunderstorms are expected over the eastern plains around and after 00z. These storms are expected to stay to the east of the Denver airports. Southerly winds will prevail through at 18z with gusts to 25 knots possible 13z to 18z. A Denver Cyclone is expected to develop this afternoon. This will make the wind direction forecast uncertain. Eventually winds are expected to become west to northwest around 00z. && .FIRE WEATHER... Issued at 258 AM MDT Tue Jul 12 2016 A dry westerly flow aloft will persist over Northern Colorado today. Breezy to windy conditions are expected to develop over north central Colorado this afternoon with westerly wind gusts 25 to 35 mph. In addition to the gusty winds, relative humidity will fall into the teens. Winds will be a little lighter than yesterday, but wind gusts and relative humidity levels will reach Red Flag criteria again this afternoon and will issue a Red Flag Warning for north central Colorado. && .BOU Watches/Warnings/Advisories... Red Flag Warning from 10 AM this morning to 8 PM MDT this evening for COZ211-213-217. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier FIRE WEATHER...Meier
Hazardous weather outlook, Jul 12, 3:30 AM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 330 AM MDT TUE JUL 12 2016 COZ030>051-130930- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 330 AM MDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WESTERLY FLOW ALOFT WILL AGAIN BRING GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES TO THE NORTHERN MOUNTAINS TODAY. WIND GUSTS OF 25 TO 35 MPH AND RELATIVE HUMIDITIES IN THE TEENS WILL KEEP THE FIRE DANGER ELEVATED. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN, HAIL UP TO ONE INCH IN DIAMETER, AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY CONDITIONS WILL PREVAIL THROUGH THURSDAY MORNING. THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. TEMPERATURES WILL MOVE BACK INTO THE MID 90S ON WEDNESDAY THEN FALL INTO THE 80S FOR THURSDAY AND FRIDAY FROM A SET OF DISTURBANCES. A WARM-UP WILL OCCUR FOR THE LATTER HALF OF THE WEEK. ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK DUE TO DRY WEATHER AND WARM TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:05 PM MDT | Special Weather Statement | BOU | Lincoln | 40 min |
| Jul 11, 6:12 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
| Jul 11, 6:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
| Jul 12, 4:12 PM MDT | Fire Weather Watch | BOU | Boulder, Grand, Jackson, Larimer, Park, Summit | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.